Wyoming, 2008

Hail and Damaging Winds in Wyoming, August 5, 2008

August 5, 2008 · NWS UNR · 25 events in 3 counties and zones

Several severe thunderstorms developed over northeastern Wyoming during the late afternoon and early evening. Large hail and strong wind gusts accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Several severe thunderstorms developed over northeastern Wyoming during the late afternoon and early evening. Large hail and strong wind gusts accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:40 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 5, 12:40 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT TUE AUG 5 2008

.DISCUSSION...WATER VAPOR SHOWS STRONG SHORT WAVE MOVING SEWD ACRS
SRN SASK EARLY THIS AFTN...WHICH IS HELPING DRAW THE MONSOONAL
MOISTURE PLUME NORTHWARD THRU ID/WY. AT THE SFC...BROAD HIGH IS
LOCATED OVER THE NRN PLAINS WITH RETURN FLOW ACRS ERN WY AND FAR WRN
SD. MAIN FCST CONCERN WILL PCPN CHANCES TONIGHT AS UPR WAVE MOVES
THRU THE NRN PLAINS.

THRU TONIGHT...SELY BL FLOW WILL RESULT IN MLCAPES APPROACHING
2000J/KG ACRS FAR SWRN SD AND NERN WY BY LATE THIS AFTN. AS
AFOREMENTIONED SHORT WAVE MOVES INTO ERN MT...LARGE SCALE ASCENT
WILL PROVIDE LIFT NECESSARY FOR TSTMS TO DEVELOP ACRS OUR FAR WRN
ZONES LATE THIS AFTN. AS SELY BL FLOW INCREASES EVEN MORE INTO THE
EVE HOURS...SHEAR WILL BE QUITE SUFFICIENT FOR SUPERCELLS GENERALLY
WEST OF THE BLKHLS. AS SHORT WAVE CONTINUES ITS SEWD MOVEMENT INTO
THE WRN DAKOTAS OVERNIGHT...EXPECT A CLUSTER OF STORMS POSSIBLE
FORMING INTO AN MCS TO MOVE ACRS WRN SD. PRECIPITABLE WATERS
GENERALLY ABOVE 125% OF NORMAL COULD LEAD TO LOCALLY HEAVY RAINS IN
SPOTS.

WED...CONVECTION COULD STILL BE ONGOING IN THE MRNG ACRS SCNTRL SD
BEFORE SHORT WAVE EXITS THE AREA. CDFNT SINKING SWD INTO THE NRN
PLAINS BEHIND THE WAVE WILL ALLOW COOLER AIR TO FILTER IN. BEST
CHANCE FOR STORMS WILL BE ACRS THE SRN HALF OF ZONES WHERE BEST
INSTABILITY LIES...BUT ENTIRE AREA SHOULD DRY OUT WED EVE AS SFC
HIGH SETTLES INTO THE NRN PLAINS.

THU...SFC HIGH WILL SHIFT EWD INTO THE UPR MIDWEST WITH RETURN FLOW
ACRS OUR WRN ZONES...WHERE BEST CHC FOR AFTN/EVE CONVECTION WILL
ALSO PREVAIL.

EXTENDED...AN UPPER LEVEL RIDGE FRIDAY OVER THE EAST SLOPES OF THE
ROCKIES WILL SHIFT INTO THE CENTRAL US FOR THE WEEKEND...AND THEN
FLATTEN EARLY NEXT WEEK. IT HAD LOOKED LIKE THE WEEKEND COULD BE
MAINLY DRY...BUT NOW RMOP/ECMWF/GFS SUGGEST WEAKNESSES ROTATING
THROUGH RIDGE WILL BE ENOUGH TO SUPPORT SMALL CHANCES FOR TSRA EACH
DAY. TEMPERATURES WILL BE NEAR NORMAL.

&&

.AVIATION...VFR CONDITIONS LATE THIS AFTERNOON WILL GIVE WAY TO
CONVECTIVE ACTIVITY OVER MT/WY THIS EVENING...WHICH MAY TURN INTO A
COMPLEX TONIGHT AS IT MOVES ACROSS PORTIONS OF THE DAKOTAS.
LOCALIZED MVFR CIGS/VSBYS DUE TO THE STORMS ARE EXPECTED...WITH A
POTENTIAL MVFR SC DECK BEHIND THE OUTFLOW IN SD THAT DEVELOPS AND
MOVES EAST OF THE CWA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/HELGESON
Hazardous weather outlook, Aug 5, 10:48 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE AUG 5 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1148 AM MDT (1248 PM CDT) TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH NORTHEASTERN WYOMING
LATE THIS AFTERNOON AND EVENING...THEN MOVE ACROSS WESTERN SOUTH
DAKOTA TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS
COULD BE SEVERE LATE THIS AFTERNOON AND EVENING...PRIMARILY ACROSS
NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREATS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...ESPECIALLY AS THE STORMS MOVE ACROSS THE
BLACK HILLS REGION LATER THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING FOR NORTHEAST WYOMING...AND MUCH OF WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS MAY BECOME SEVERE...PARTICULARLY OVER FAR SOUTHWEST SOUTH
DAKOTA NEAR THE NEBRASKA BORDER. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN THREATS.

A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
VARIOUS PARTS OF THE AREA FROM THURSDAY THROUGH SATURDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
August 5, 4:15 PM MST
Where
Crook County, 4 mi NW of Colony
Measured
0.75 in hail
Reported by
Public
Coordinates
44.961, -104.258

Hail, Campbell

When
August 5, 4:20 PM MST
Where
Campbell County, 7.38 mi NW of Rockypoint
Measured
1.75 in hail
Reported by
Public
Coordinates
44.980, -105.200

Hail, Crook

When
August 5, 4:30 PM MST to 4:40 PM MST
Where
Crook County, 12 mi W of Colony
Measured
1.25 in hail
Reported by
Public
Coordinates
44.920, -104.445

Thunderstorm Wind, Crook

When
August 5, 4:30 PM MST to 4:40 PM MST
Where
Crook County, 12 mi W of Colony
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.920, -104.445

The combination of hail and wind caused minor damage to a house and automobiles.

Hail, Crook

When
August 5, 4:45 PM MST
Where
Crook County, 10.53 mi W of New Haven
Measured
0.75 in hail
Reported by
Public
Coordinates
44.764, -105.044

Hail, Crook

When
August 5, 4:50 PM MST
Where
Crook County, 8.24 mi NE of Alva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.770, -104.320

Hail, Campbell

When
August 5, 5:00 PM MST
Where
Campbell County, 12 mi SE of Gillette
Measured
0.75 in hail
Reported by
Public
Coordinates
44.167, -105.329

Hail, Campbell

When
August 5, 5:15 PM MST
Where
Campbell County, 7 mi SE of Rozet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.208, -105.100

Hail, Campbell

When
August 5, 5:15 PM MST
Where
Campbell County, 7.38 mi NW of Rockypoint
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.980, -105.200

Thunderstorm Wind, Campbell

When
August 5, 5:15 PM MST
Where
Campbell County, 7.38 mi NW of Rockypoint
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.980, -105.200

Vegetation was flattened and a 20 foot flag pole was blown away.

Hail, Crook

When
August 5, 5:15 PM MST
Where
Crook County, 5 mi SSW of Lightning Flat
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.903, -105.089

Thunderstorm Wind, Crook

When
August 5, 5:15 PM MST
Where
Crook County, 5 mi SSW of Lightning Flat
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.903, -105.089

Hail, Crook

When
August 5, 5:17 PM MST
Where
Crook County, Aladdin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.630, -104.180

Thunderstorm Wind, Crook

When
August 5, 5:17 PM MST
Where
Crook County, Aladdin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.630, -104.180

Hail, Campbell

When
August 5, 5:20 PM MST
Where
Campbell County, 13 mi SE of Rozet
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.147, -105.014

Hail, Crook

When
August 5, 5:20 PM MST to 5:30 PM MST
Where
Crook County, Beulah
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.530, -104.080

Windows were broken and vehicles and motorcycles damaged by large hail and strong winds.

Thunderstorm Wind, Crook

When
August 5, 5:20 PM MST
Where
Crook County, Beulah
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.530, -104.080

Hail, Campbell

When
August 5, 5:20 PM MST
Where
Campbell County, 13 mi SE of Rozet
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.147, -105.014

Hail, Crook

When
August 5, 5:30 PM MST
Where
Crook County, Beulah
Measured
1.5 in hail
Reported by
Public
Coordinates
44.530, -104.080

Hail, Crook

When
August 5, 5:30 PM MST
Where
Crook County, Devils Tower
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.580, -104.700

Hail, Crook

When
August 5, 6:02 PM MST to 6:05 PM MST
Where
Crook County, 12 mi SW of Sundance to 10 mi SW of Sundance
Measured
1 in hail
Reported by
Public
Coordinates
44.277, -104.552

Hail, Weston

When
August 5, 6:20 PM MST to 6:35 PM MST
Where
Weston County, 14 mi ENE of Upton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.178, -104.369

Thunderstorm Wind, Weston

When
August 5, 6:30 PM MST
Where
Weston County, 9 mi NW of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.792, -104.828

Thunderstorm Wind, Weston

When
August 5, 7:20 PM MST
Where
Weston County, 7 mi E of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.700, -104.560

Thunderstorm Wind, Weston

When
August 5, 7:25 PM MST
Where
Weston County, 10 mi SE of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.598, -104.559

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123642, 123643, 123644, 123645, 123728, 123646, 123647, 123648, 123650, 123652, 123653, 123654, 123655, 123656, 123649, 123657, 123658, 123730, 123660, 123661, 123662, 123664, 123666, 123667, 123668.